Wyoming, 2022Winter Storm in Wyoming, May 30 to 31, 2022
May 30 to 31, 2022 · NWS BYZ · 1 event in 1 county or zone
An upper low that moved across Wyoming brought a late Spring heavy snow to the northeast Bighorn Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low that moved across Wyoming brought a late Spring heavy snow to the northeast Bighorn Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 29, 8:05 PM MST, 3 hours 55 minutes earlier.
Area forecast discussion, May 29, 8:05 PM MST, 3 hours 55 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
905 PM MDT Sun May 29 2022
.UPDATE...
Updated forecast for the latest NBM guidance. Minor changes to
precipitation amounts/placement and mountain snow totals. Nothing
that changes the ongoing messaging focusing heaviest precipitation
along the MT/WY line with north facing foothills seeing the
greatest precipitation totals. Divergence is beginning to
increase across central and western portions of the forecast area
with a corresponding increase in radar returns. Expect the
heaviest precipitation for most areas to develop over the next few
hours and persist through tomorrow morning before a slow sag to
the south and east develops. There have been a few embedded
thunderstorms across the area this evening, and expect that to
continue through tomorrow morning as well. Along with lightning
there could be a few locations seeing pea size hail for a brief
period. Overall the forecast is in good shape. No changes to the
ongoing winter storm warnings for area mountains. Chambers
&&
.DISCUSSION...
Tonight through Tuesday Night...
Satellite imagery/analysis shows upper low has moved into southern
Idaho while broad troffing continues over the PacNW and northern
Rockies. This upper low will track across Wyoming tonight creating
a deep upslope flow underneath a strong diffluent flow aloft, thus
providing significant upward motion over our region. The upslope
will focus the most significant precipitation over the north/east
facing slopes of our mountains and foothills, but the lower
elevations should see decent rainfall as well. The heaviest
snowfall is expected to occur tonight in the Beartooths where snow
levels will drop to 7500-8000 ft...and spread to the higher
elevations of the Big Horns tonight into Monday as well.
The upper low will reach the Dakotas by late Monday with the
nature of the precipitation becoming more scattered shower variety
rather than predominant areas of rainfall and heavy mountain snow.
Scattered to numerous showers may continue Monday night into early
Tuesday due to an unstable northerly flow over the region as
broad cyclonic flow lingers and another upper cut off low develops
in the SW CONUS. By Tuesday night the main synoptic forcing, as
well as the unstable upslope flow, is progged to end with our CWA
drying out.
Another concern w/ the precip is its impact on rivers and
streams. The much cooler temps will stop the high elevation snow
melt, but will see rain on snow at the mid elevations... roughly
at the 6500-8000 feet layer. Current forecasts using 2-3" of water
suggest rivers will rise but remain below flood stage next week,
but if there are enough 4-5" amounts this could change. In any
event, anyone along small streams will need to keep watch of water
levels, and w/o question low lying areas/fields near the
foothills will see significant ponding water.
Temps Monday looks like the coolest of the week with most
locations staying in the 50s. Upper 50s to lower 60s are expected
for Tuesday. Overnight lows the next couple of nights will be in
the 40s. BT
Wednesday through Sunday.
A relatively quiet period in store for the later half of the work
week, as weak upper ridging dominates the weather pattern through
Friday. A week short wave embedded within is possible each day,
but overall looks to be mostly dry, with highs climbing into the
70s each day. However, prominent southeast flow opens up the gates
to introduce some higher dewpoints and moisture into the area,
which brings us to this weekend...
A bit more prominent shortwaves and instability looks to be
present for the weekend, bringing about thunderstorm potential.
It's impossible to get more details on timing, but know that while
the weekend will contain pleasant conditions with highs still in
the 60s and 70s, thunderstorms are possible each day, with
possible a better chance for severe storms than we've had so far
this spring. While not saying much, just wanted to highlight this
potential for next weekend.
Vertz
&&
.AVIATION...
Rain showers will continue tonight into Monday over the region.
Conditions can drop to MVFR at times due to lower ceilings and
reduced visibility. IFR is possible mainly near the foothills,
including KSHR and KLVM, due to even lower ceilings there.
Isolated thunderstorms are possible over much of the region.
Mountains will be obscured. RMS
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 048/060 046/062 042/067 044/070 048/073 051/072 052/072
98/T 62/W 11/B 00/B 12/T 24/T 45/T
LVM 043/055 041/059 037/065 040/068 044/071 046/068 047/070
+9/T 62/W 12/T 11/B 23/T 45/T 56/T
HDN 048/060 046/063 039/067 042/072 047/075 049/074 051/073
98/T 72/W 11/B 00/B 11/B 23/T 45/T
MLS 050/063 047/064 042/068 044/072 048/073 051/073 051/071
26/W 51/B 00/B 00/U 11/B 22/W 34/W
4BQ 050/057 046/059 040/064 043/069 046/072 050/070 050/070
79/T 72/W 11/B 00/U 11/B 22/W 34/T
BHK 048/060 044/061 039/065 041/067 043/069 046/069 047/067
26/W 61/N 00/B 00/U 11/B 22/W 23/W
SHR 045/054 041/057 037/063 039/068 043/071 048/071 049/072
++/T 94/W 12/W 10/B 12/T 23/T 45/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning in effect until noon MDT Tuesday FOR
ZONES 67-171.
WY...Winter Storm Warning in effect until noon MDT Tuesday FOR
ZONE 198.
&&
weather.gov/billingsHazardous weather outlook, May 29, 12:35 PM MST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
135 PM MDT Sun May 29 2022
MTZ034-036-037-040-056>058-064>066-068-138-139-141-169-170-172-235-
WYZ199-301945-
Northern Stillwater-Powder River-Carter-Northern Park-
Red Lodge Foothills-Northern Big Horn-Southern Rosebud-
Paradise Valley-Livingston Area-Beartooth Foothills-
Crazy Mountains-Southern Big Horn-Southeastern Carbon-
Northern Sweet Grass-Bighorn Canyon-Northern Carbon-
Melville Foothills-Southwestern Yellowstone-Sheridan Foothills-
135 PM MDT Sun May 29 2022
This Hazardous Weather Outlook is for portions of south central
Montana...southeast Montana and north central Wyoming.
* WHAT...Cool and wet conditions with significant precipitation in
the mountains and foothills. Then, rising river and stream water
levels next week.
* WHERE...Southern Montana and northern Wyoming.
* ADDITIONAL DETAILS...A powerful storm system will impact the area
through Monday night. Precipitation amounts of 2 to 3 inches are
expected over the mountains and along the southern foothills with
locally higher amounts possible. This moisture will cause rises
on rivers and streams this week. Additionally, there will likely
be significant ponding of water in fields and low lying areas
close to the foothills. Heavy wet snow will fall in the mountains
above 8000 feet...impacting outdoor recreation and the Beartooth
Highway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Activities in the high country will be severely impacted by heavy
wet snow and cooler than normal temps through Monday night. People
along small creeks and streams, espcially in and near the
foothills, should be prepared for rising waer levels later this
week.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
In the hours before
Local storm report, May 29, 7:58 PM MST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
858 PM MDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HEAVY RAIN 10 E MOLT 45.85N 108.73W
05/29/2022 M1.00 INCH YELLOWSTONE MT TRAINED SPOTTER
SINCE 0300 PM MDT TODAY
&&
RMSWinter Storm, Northeast Bighorn Mountains
- When
- May 30, 12:00 AM MST to May 31, 8:00 AM MST
- Where
- Northeast Bighorn Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.790, -106.879 (the zone’s center; the record gives no point)
Heavy snow occurred resulting in the closure of U.S. 14 west of Burgess Junction.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, May 30, 2022$6.1 million · EF2 · 52 events
- Tornadoes and Hail in Minnesota, May 30, 2022$635,000 · EF2 · 89 events
- Tornadoes and Flash Flooding in South Dakota, May 30, 2022EF3 · 19 events
- Tornadoes and Hail in South Dakota, May 30, 2022$279,000 · EF1 · 49 events
- Tornadoes and Hail in Minnesota, May 30, 2022$90,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Minnesota, May 30, 2022$125,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Iowa, May 30, 2022$86,000 · 1.75 in hail · 11 events
- Tornadoes and Damaging Winds in Iowa, May 30, 2022EF1 · 9 events
- Tornado and Hail in Minnesota, May 30, 2022EF1 · 6 events
- Tornado and Damaging Winds in Minnesota, May 30, 2022EF0 · 24 events
- Flash Flood and Hail in Kansas, May 30 to 31, 20221 in hail · 13 events
- Damaging Winds in Minnesota, May 30, 2022$14,000 · 58 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024052.